Methadone is a medication commonly associated with helping to break addiction to substances such as heroin. It can also be used in some circumstances to relieve pain. The ironic part about using methadone as a heroin substitute is that it is also addictive, and methadone withdrawal symptoms can include nausea, stomach cramps, muscle cramps, profuse sweating, insomnia, mood swings, and tremors. These tend to be longer lasting than symptoms associated with discontinuing heroin or opiates such as morphine, and at routine high doses, withdrawal of methadone from cold turkey can mean that people remain symptomatic for several weeks to several months.

It is very clear that prolonged use of this drug will cause methadone withdrawal if discontinued, and some people remain addicted to methadone for life to avoid this. There are ways to lower methadone, but they must be done under the care of a doctor or at a treatment center.

To taper means to gradually reduce the dose. People who are methadone addicts are likely to have the worst reactions if they stop taking it from cold turkey. Instead, what a doctor or treatment center would do is start reducing the dose gradually, watching how the person reacts as the dose decreases.

Whenever a person feels comfortable enough with a low dose, the dose is reduced again and finally the doses can be stopped. This does not mean that a person will avoid all methadone withdrawal. They may experience it to some degree every time the dose is reduced and on discontinuation. However, in most cases the symptoms are less severe and medication may be prescribed to treat the uncomfortable withdrawal symptoms.

It is possible to try a cold turkey approach to stopping methadone, but this can make methadone withdrawal very severe and long-lasting. There are also side effects not listed above that can occur when doses are extremely high. These can include suicidal tendencies, panic, agitation, depression, hallucinations and arrhythmias. Due to the potential risks to the person of withdrawing from very high doses, it is not recommended to do so without medical assistance, and hospitalization may be necessary for a person to receive adequate medical care during the most difficult times.

However, in the interest of preventing methadone withdrawal, especially accompanied by severe symptoms, the tapering method is preferable and is considered a better alternative for many people. It’s not likely to be a comfortable experience for anyone, but the degree to which people are symptomatic drops dramatically as they decrease. There is another way to avoid withdrawal, which is to stick with methadone. Some people continue to need it and it is considered medically acceptable to continue using prescribed doses in many circumstances.